Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 170, NWS Goodland, KS

June 6, 2016Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 6, 2016, 5:17 PM CDT for Graham County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2016, 5:17 PM CDT (22:17 UTC)
Expired
Jun 6, 2016, 6:00 PM CDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Graham County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2263 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WUUS53 KGLD 062217
SVRGLD
KSC065-062315-
/O.NEW.KGLD.SV.W.0170.160606T2217Z-160606T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM CDT MON JUN 6 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRAHAM COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 615 PM CDT

* AT 516 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BOGUE...OR 9
  MILES EAST OF HILL CITY...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BOGUE AND NICODEMUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9966 3936 9980 3946 9960 3913 9961
TIME...MOT...LOC 2216Z 329DEG 18KT 3934 9967 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
109 
WWUS53 KGLD 062300
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM CDT MON JUN 6 2016

KSC065-062310-
/O.CAN.KGLD.SV.W.0170.000000T0000Z-160606T2315Z/
GRAHAM KS-
600 PM CDT MON JUN 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAHAM COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3913 9966 3936 9980 3946 9960 3913 9961
TIME...MOT...LOC 2254Z 329DEG 18KT 3915 9953 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:55 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 6, 3:55 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
255 PM MDT MON JUN 6 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 224 PM MDT Mon Jun 6 2016

Currently strong to severe thunderstorms have developed over the
far southwest portion of the area. Building cumulus and new
thunderstorms have just developed to the northeast of the above
mentioned development. All this due to a surface trough draped
from southwest to northeast across the forecast area with a
shortwave trough and weak right rear quadrant of the jet on top of
this surface feature.

Hires/convective allowing guidance, especially the Hrrr and Rap
have caught this current activity very well. Additional
development and slow movement toward the south and east will
continue into the early morning hours. Made slight adjustments mainly
to this evenings pop trends.

Cold front moves through during the night and will be south and
west of the area by the beginning of the day. East to southeast
winds will increase into the breezy category. Main surface
convergence lies to the west of the area. However, a rather strong
shortwave trough will move in from the west late in the day.
Expect thunderstorms to develop over eastern Colorado in the
middle and late afternoon hours. Will once again have good low
level lapse rates and directional shear. Speed shear will be a
little better. So the threat of severe thunderstorms will have to
be watched closely again. High temperatures will be a little cooler
due to the easterly upslope flow.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM MDT Mon Jun 6 2016

Tuesday evening the setup for rainfall will be very similar to
today.  An upper level short wave trough will move into the Tri-
State area from the northwest.  Mixed layer CAPE quickly becomes
capped moving into East Central Colorado from the west.  There may
be some scattered storms to start the evening...but expect the peak
storm coverage to occur during the mid evening as lift increases
with both the short wave trough and the nose of the low level jet.
Soundings show some elevated CAPE that is not capped during the
evening over the west half of the area where the lift from the short
wave trough and nose of the low level jet will be highest.  Am
expecting storm coverage to increase as a result through the
evening.  After midnight storm coverage will move northeast ahead of
the low level jet for an hour or so then end as the upper level
short wave trough moves south of the area.

Wednesday afternoon and evening will be a repeat of Tuesday as far
as the setup for storms to form.  A weak surface wind convergence
area will exist just west of the Tri-State area near the surface
low.  Overhead an upper level short wave trough will move through.
Soundings indicate the surface instability will largely be capped
off where the lift will be best.  However there is some elevated
instability present over the far western part of the area that will
allow storms to form.  The elevated instability will gradually shift
east into the Tri-State area during the evening.  The elevated
instability will dissipate through the latter half of the evening as
it slowly progresses eastward into Kansas.  At the same time the
short wave trough overhead will shift southeast out of the area.
Overall do not expect storms to move very far into Kansas before
moving out of the lift and elevated instability during the evening.

Thursday through Monday the trend of the upper level ridge is
slightly slower than yesterday...again.  There will be some very low
chances for rainfall through the week ahead of the ridge.  Low
chances for rainfall return during the weekend behind the ridge as
the upper level flow turns more to the southwest.  However the upper
level trough moving onto the west coast is further north over the
Pacific Northwest.  With the trough further north...chances for
rainfall for early next week are not as high due to the lift ahead
of the trough focused more over the northern plains.

Temperatures for Wednesday through Sunday will remain fairly
constant with readings in the low to mid 90s.  Monday a cold front
will move through the area.  The cooler air will keep highs in the
low to mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1153 AM MDT Mon Jun 6 2016

Vfr conditions are expected through the period. For
Kgld...thunderstorms are developing at this time. Believe most of
the storms will be south of the site. However will be close
enough so I included a Vcts mention for about 4 hours this
afternoon. Otherwise will be light and shifting winds through
tomorrow morning. At that time southeast winds will begin to
increase and get gusty.

For Kmck...thunderstorms will stay well south of the area. For a
brief time late this afternoon and early this evening...northeast
winds will be gusting to near 20 knots. After that light winds
are expected.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...JTL
AVIATION...BULLER
Hazardous weather outlook, Jun 6, 4:04 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT MON JUN 6 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-072115-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
304 PM MDT MON JUN 6 2016 /404 PM CDT MON JUN 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF
THE AREA. FOR LOCATIONS ALONG AND SOUTH OF A LINE FROM OBERLIN TO
GOODLAND TO JOES...SOME OF THESE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG TO POSSIBLY SEVERE STORMS ARE POSSIBLE TUESDAY AND
WEDNESDAY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JTL

In the hours before

Special weather statement, Jun 6, 2:02 PM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
102 PM MDT MON JUN 6 2016

COZ092-061930-
CHEYENNE COUNTY CO-
102 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 130 PM MDT...

AT 102 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF KIT CARSON...OR 29 MILES WEST OF CHEYENNE WELLS...
MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KIT CARSON AND WILD HORSE.

LAT...LON 3891 10285 3865 10264 3861 10278 3862 10293
      3884 10304
TIME...MOT...LOC 1902Z 330DEG 20KT 3883 10291

JN
Local storm report, Jun 6, 3:24 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             5 SW FIRSTVIEW          38.77N 102.60W
06/06/2016  E0.88 INCH       CHEYENNE           CO   PUBLIC

            HAIL WAS MOSTLY PEA SIZE WITH SOME DIME TO NICKEL SIZE
            HAIL. LASTED 15 MINUTES.

&&

JLUNDQUIST
Local storm report, Jun 6, 3:27 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FUNNEL CLOUD     5 S FIRSTVIEW           38.75N 102.53W
06/06/2016                   CHEYENNE           CO   LAW ENFORCEMENT

            FUNNEL CLOUD BEGINNING TO FORM.

&&

JLUNDQUIST
Local storm report, Jun 6, 3:54 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             10 SE FIRSTVIEW         38.72N 102.40W
06/06/2016  E1.75 INCH       CHEYENNE           CO   LAW ENFORCEMENT

            REPORTED AT CR K/CR 43 INTERSECTION

&&

JLUNDQUIST
Special weather statement, Jun 6, 4:30 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM CDT MON JUN 6 2016

KSZ042-062200-
WICHITA KS-
430 PM CDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WICHITA COUNTY UNTIL 500
PM CDT...

AT 430 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF LEOTI...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYDIA.

LAT...LON 3835 10156 3848 10139 3832 10113 3831 10113
      3826 10120 3826 10149
TIME...MOT...LOC 2130Z 315DEG 21KT 3836 10141
Special weather statement, Jun 6, 4:34 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM CDT MON JUN 6 2016

KSZ004-016-062215-
NORTON KS-GRAHAM KS-
434 PM CDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM AND
SOUTHEASTERN NORTON COUNTIES UNTIL 515 PM CDT...

AT 434 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHEAST OF EDMOND...OR 15 MILES NORTHEAST OF HILL
CITY...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOGUE...NICODEMUS AND DENSMORE.

LAT...LON 3954 9990 3970 9966 3968 9963 3957 9963
      3957 9960 3953 9960 3929 9961
TIME...MOT...LOC 2134Z 314DEG 21KT 3957 9972

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:12 PM CDTSevere Thunderstorm WarningGLDGreeley33 min
Jun 6, 4:30 PM CDTSpecial Weather StatementGLDWichita30 min
Jun 6, 4:34 PM CDTSpecial Weather StatementGLDGraham41 min
Jun 6, 6:05 PM CDTSpecial Weather StatementGLDGove25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.